Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 16, NWS Fort Worth, TX

May 12, 2014Falls County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 12, 2014, 7:44 PM CDT for Falls County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2014, 7:44 PM CDT (00:44 UTC)
Expired
May 12, 2014, 9:45 PM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Falls County, TX

The radar

The Ft Hood radar (KGRK), 61 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 0.7 hours before the alert went out and 342 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2014-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2014-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1160 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WGUS54 KFWD 130044
FFWFWD
TXC145-130245-
/O.NEW.KFWD.FF.W.0016.140513T0044Z-140513T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
744 PM CDT MON MAY 12 2014

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FALLS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 945 PM CDT

* AT 744 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS WITH HEAVY RAINFALL ALONG A LINE EXTENDING FROM 12
  MILES EAST OF MARLIN TO 8 MILES SOUTHWEST OF ROSEBUD...MOVING
  SOUTHEAST AT 10 MPH. VERY HEAVY RAINS HAVE ALREADY OCCURRED ACROSS
  THE WARNED AREA...AND ADDITIONAL HEAVY RAINFALL WILL RESULT IN
  FLASH FLOODING THROUGH 945 PM CDT.

* THE STORMS PRODUCING THE HEAVY RAINFALL WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. TURN AROUND...DONT
DROWN. IT ONLY TAKES TWO FEET OF MOVING WATER TO CARRY AWAY MOST
VEHICLES...INCLUDING PICKUPS AND SPORT UTILITY VEHICLES. TAKE A
DIFFERENT ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL WATER
RECEDES. CHILDREN SHOULD NEVER PLAY AROUND HIGH WATER...DRAINAGE 
DITCHES...STORM DRAINS...OR FLOODED STREAMS.
&&

LAT...LON 3107 9713 3108 9715 3128 9728 3152 9680
      3122 9661 3099 9707

$$


82/JLD
1 follow-up statement
623 
WGUS74 KFWD 130237
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
937 PM CDT MON MAY 12 2014

TXC145-130247-
/O.EXP.KFWD.FF.W.0016.000000T0000Z-140513T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FALLS TX-
937 PM CDT MON MAY 12 2014

...THE FLASH FLOOD WARNING FOR FALLS COUNTY EXPIRES AT 945 PM CDT...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA AND THE FLASH 
FLOOD WARNING WILL BE ALLOWED TO EXPIRE. LIGHT TO MODERATE RAIN WILL 
CONTINUE ACROSS THE COUNTY THROUGH AT LEAST MIDNIGHT.

TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FORT WORTH.

LAT...LON 3107 9713 3108 9715 3128 9728 3152 9680
      3122 9661 3099 9707

$$





82/JLD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 12, 6:36 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 12, 6:36 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
636 PM CDT MON MAY 12 2014

.AVIATION...
THE LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH
SOUTHEAST WITH THE HEAVIEST ACTIVITY OUT OF THE METROPLEX AND NOW
PUSHING INTO WACO. LIGHT RAIN WITH SOME STRAY LIGHTNING STRIKES
WILL REMAIN AROUND THE METRO UNTIL 2/3Z AND WILL HANDLE IT WITH
-RA VCTS. WACO WILL SEE THE BRUNT OF THE STORMS FOR THE NEXT 2
HOURS OR SO. HIGH RES GUIDANCE THEN SHOWS LINGERING LIGHT RAIN
WITH POSSIBLE EMBEDDED THUNDERSTORMS FOR MOST OF THE OVERNIGHT
HOURS.

CIGS HAVE BEEN BOUNCING BETWEEN IFR/MVFR/VFR WITH THE
THUNDERSTORMS. THINK MVFR WILL CONTINUE FOR THE METROPLEX BEFORE
DRIER AIR MOVES INTO THE REGION LATE THIS EVENING. WACO SHOULD
REMAIN MVFR FOR MOST OF THE PERIOD.

HAMPSHIRE

&&

.PREV DISCUSSION... /ISSUED 401 PM CDT MON MAY 12 2014/
COLD FRONT AND ASSOCIATED LINE OF THUNDERSTORMS ARE CURRENTLY
MOVING THROUGH NORTH TEXAS THIS AFTERNOON. CONVECTION IS MAINLY
NON SEVERE GIVEN A LACK OF DEEP LAYER SHEAR...ALTHOUGH SURFACE
BASED INSTABILITY IS MORE THAN SUFFICIENT FOR STRONG UPDRAFTS AND
THIS HAS GENERALLY BEEN THE CASE. RADAR OVER THE LAST HOUR HAS
SHOWN SOME INDICATIONS OF THE CLUSTER MOVING INTO THE METROPLEX
BECOMING A BIT BETTER ORGANIZED WITH A 70KT REAR INFLOW JET NOTED
ON HIGHER ELEVATION SCANS. THIS SUGGESTS THAT A MORE ORGANIZED
COLD POOL HAS DEVELOPED AND MAY HELP KEEP THE LINE MOVING TO THE
EAST. WHILE THIS IS GENERALLY GOOD NEWS...THE ENVIRONMENT REMAINS
PRIMED FOR VERY HEAVY RAINFALL. WITH A DEEP WARM MOIST LAYER IN
PLACE AND WEAK MID UPPER LEVEL WIND FIELDS...STORMS NOT SURGING TO
THE EAST IN ASSOCIATION WITH THE COLD POOL WILL BE SLOW MOVING AND
VERY EFFICIENT RAINFALL PRODUCERS. THE CURRENT THINKING THROUGH
THE REMAINDER OF THIS EVENING IS THAT THE FRONT/LINE OF
THUNDERSTORMS WILL MOVE EAST TO JUST EAST OF THE METROPLEX THIS
EVENING AND EXTENDING SOUTHWEST TOWARD AROUND KILLEEN. THIS
POSITION BECOMES FAVORABLE TONIGHT FOR VERY HEAVY RAINFALL AS
LOW/MID LEVEL WINDS BECOME PARALLEL WITH THE FRONT AND REMAIN
GENERALLY WEAK. WITH PERSISTENT LARGE SCALE FORCING FOR ASCENT
WITHIN THIS VERY MOIST CONVERGENT AXIS...VERY HEAVY RAINFALL WILL
BE POSSIBLE. WILL CONTINUE TO HIGHLIGHT THE THREAT FOR FLASH
FLOODING MAINLY SOUTHEAST OF THE DALLAS/FORT WORTH AREA. SOME
AREAS COULD PICK UP IN EXCESS OF 4 INCHES OF RAIN THROUGH LATE TONIGHT.
HIGHEST POPS WILL BE ORIENTED FROM NEAR PARIS TO JUST SOUTH OF
DALLAS THEN BACK TO THE SOUTHWEST THROUGH LATE TONIGHT.

THE INITIAL COOLER AIR WILL BE SHALLOW THROUGH LATE TONIGHT AND
AMPLE MOISTURE AND INSTABILITY WILL EXIST ATOP THE COOLER AIR.
THE INITIAL SHORTWAVE THAT HELPED GENERATE THIS AFTERNOONS SHOWERS
AND THUNDERSTORMS IS IN THE PROCESS OF MOVING NORTHEAST INTO THE
CENTRAL PLAINS HOWEVER THE MAIN TROUGH AXIS REMAINS OVER THE WESTERN
U.S. WITH CONTINUED FORCING FOR ASCENT EXPECTED TO OVERSPREAD THE
AREA LATE TONIGHT AND TOMORROW...ELEVATED CONVECTION WILL REMAIN
POSSIBLE THROUGH TUESDAY NIGHT. HIGHEST POPS WILL CONTINUE TO BE
IN THE SOUTHEAST WHERE THE 850-700MB THETA-E BOUNDARY WILL BE
LOCATED.

THE MAIN TROUGH AXIS WILL MOVE EAST OF THE AREA ON WEDNESDAY WITH
PRECIPITATION CHANCES DIMINISHING FROM WEST TO EAST. DEEP
NORTHWEST FLOW ALOFT SHOULD KEEP THINGS DRY AND RELATIVELY COOL
THROUGH THE END OF THE WEEK. TEMPERATURES WILL BE COOLEST ON
TUESDAY WITH CLOUDS AND SCATTERED ELEVATED SHOWERS AROUND.
TEMPERATURES WARM INTO THE LOWER 80S BY FRIDAY.

DUNN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  55  64  52  69  50 /  60  20  40  10   0
WACO, TX              55  63  50  68  45 /  90  50  50  10   0
PARIS, TX             56  64  51  64  45 /  80  40  50  20   0
DENTON, TX            52  65  49  70  44 /  40  20  40  10   0
MCKINNEY, TX          53  65  51  69  45 /  60  30  40  10   0
DALLAS, TX            56  67  53  69  51 /  70  30  40  10   0
TERRELL, TX           56  63  51  70  46 /  80  40  50  20   0
CORSICANA, TX         58  63  52  68  49 /  90  50  50  20   0
TEMPLE, TX            56  63  50  69  46 / 100  50  50  10   0
MINERAL WELLS, TX     51  65  47  71  46 /  40  20  30  10   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 5 AM CDT TUESDAY FOR TXZ094-095-103>107-
118>123-133>135-145>148-158>162-174-175.

&&

 /
Hazardous weather outlook, May 12, 3:41 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
341 PM CDT MON MAY 12 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
341 PM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

WIDESPREAD THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF NORTH AND
CENTRAL TEXAS THROUGH TONIGHT. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING QUARTER SIZED HAIL AND DAMAGING WINDS. HEAVY
RAIN MAY RESULT IN FLASH FLOODING...PARTICULARLY EAST OF A LINE
FROM DENTON TO KILLEEN...WHERE A FLASH FLOOD WATCH REMAINS IN
EFFECT THROUGH EARLY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS WILL ACCOMPANY ADDITIONAL RAINFALL ON
TUESDAY AND TUESDAY NIGHT. SEVERE WEATHER IS NOT ANTICIPATED...AND
RAINFALL AMOUNTS ARE NOT EXPECTED TO RESULT IN SIGNIFICANT
FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

CAVANAUGH

In the hours before

Local storm report, May 12, 7:08 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
708 PM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLASH FLOOD      WHITNEY                 31.97N  97.33W
05/12/2014                   HILL               TX   LAW ENFORCEMENT

            2 FEET OF WATER ON THE ROAD NEAR WHITNEY
Local storm report, May 12, 7:14 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
714 PM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     FLASH FLOOD      WACO                    31.55N  97.15W
05/12/2014                   MCLENNAN           TX   BROADCAST MEDIA

            7 TO 12 INCHES OF WATER OVER THE ROAD ON PANTHER WAY
            JUST EAST OF HEWITT DRIVE BEHIND MIDWAY HIGH SCHOOL
Local storm report, May 12, 7:16 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
716 PM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      MAYPEARL                32.32N  97.02W
05/12/2014                   ELLIS              TX   LAW ENFORCEMENT

            SEVERAL ROADS IN MAYPERAL WERE IMPASSABLE DUE TO RUSHING
            FLOOD WATERS
Local storm report, May 12, 7:17 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
717 PM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     FLASH FLOOD      WACO                    31.55N  97.15W
05/12/2014                   MCLENNAN           TX   BROADCAST MEDIA

            NEW ROAD AND WACO DRIVE CLOSED DUE TO HIGH WATER
Special weather statement, May 12, 7:36 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
736 PM CDT MON MAY 12 2014

TXZ160-130100-
FALLS TX-
736 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL FALLS COUNTY

AT 736 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF MARLIN...MOVING NORTHEAST
AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE LOTT AND MARLIN.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY
RAINFALL...NICKEL-SIZED HAIL...AND WIND GUSTS TO 40 MPH CAN BE
EXPECTED FROM THIS STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 3137 9694 3120 9677 3105 9701 3119 9715
TIME...MOT...LOC 0036Z 231DEG 6KT 3118 9700

82/JLD
Local storm report, May 12, 7:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
744 PM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             1 ESE BELTON            31.06N  97.45W
05/12/2014  E0.75 INCH       BELL               TX   TRAINED SPOTTER

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:09 PM CDTAreal Flood AdvisoryFWDBell, Falls, Freestone, Limestone96 min
May 12, 7:11 PM CDTFlash Flood WarningFWDNavarro2 hr
May 12, 7:36 PM CDTSpecial Weather StatementFWDFalls24 min
May 12, 8:27 PM CDTAreal Flood WarningFWDHill4 hr
May 12, 8:40 PM CDTAreal Flood WarningFWDMcLennan4 hr
May 12, 8:46 PM CDTAreal Flood AdvisoryFWDLimestone89 min
May 12, 8:59 PM CDTAreal Flood AdvisoryFWDRobertson91 min
May 12, 9:16 PM CDTAreal Flood AdvisoryFWDNavarro3 hr
May 12, 9:20 PM CDTSpecial Weather StatementFWDTarrant25 min
May 13, 12:48 PM CDTRiver Flood WarningFWDNavarro36 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.